Choi's theorem on completely positive maps

From Wikipedia, the free encyclopedia
Jump to: navigation, search

In mathematics, Choi's theorem on completely positive maps (after Man-Duen Choi) is a result that classifies completely positive maps between finite-dimensional (matrix) C*-algebras. An infinite-dimensional algebraic generalization of Choi's theorem is known as Belavkin's "Radon–Nikodym" theorem for completely positive maps.

Choi's result[edit]

Statement of theorem[edit]

Choi's Theorem. Let Φ : Cn×nCm×m be a positive map. The following are equivalent:
(i) Φ is n-positive.
(ii) The matrix with operator entries
is positive, where EijCn×n is the matrix with 1 in the ij-th entry and 0s elsewhere. (The matrix CΦ is sometimes called the Choi matrix of Φ.)
(iii) Φ is completely positive.


(i) implies (ii)[edit]

We observe that if

then E=E* and E2=nE, so E=n−1EE* which is positive. Therefore CΦ =(In ⊗ Φ)(E) is positive by the n-positivity of Φ.

(iii) implies (i)[edit]

This holds trivially.

(ii) implies (iii)[edit]

This mainly involves chasing the different ways of looking at Cnm×nm:

Let the eigenvector decomposition of CΦ be

where the vectors lie in Cnm . By assumption, each eigenvalue is non-negative so we can absorb the eigenvalues in the eigenvectors and redefine so that

The vector space Cnm can be viewed as the direct sum compatibly with the above identification and the standard basis of Cn.

If PkCm × nm is projection onto the k-th copy of Cm, then Pk*Cnm×m is the inclusion of Cm as the k-th summand of the direct sum and

Now if the operators ViCm×n are defined on the k-th standard basis vector ek of Cn by


Extending by linearity gives us

for any ACn×n. Since any map of this form is manifestly completely positive, we have the desired result.

The above is essentially Choi's original proof. Alternative proofs have also been known.


Kraus operators[edit]

In the context of quantum information theory, the operators {Vi} are called the Kraus operators (after Karl Kraus) of Φ. Notice, given a completely positive Φ, its Kraus operators need not be unique. For example, any "square root" factorization of the Choi matrix CΦ = BB gives a set of Kraus operators. (Notice B need not be the unique positive square root of the Choi matrix.)


where bi*'s are the row vectors of B, then

The corresponding Kraus operators can be obtained by exactly the same argument from the proof.

When the Kraus operators are obtained from the eigenvector decomposition of the Choi matrix, because the eigenvectors form an orthogonal set, the corresponding Kraus operators are also orthogonal in the Hilbert–Schmidt inner product. This is not true in general for Kraus operators obtained from square root factorizations. (Positive semidefinite matrices do not generally have a unique square-root factorizations.)

If two sets of Kraus operators {Ai}1nm and {Bi}1nm represent the same completely positive map Φ, then there exists a unitary operator matrix

This can be viewed as a special case of the result relating two minimal Stinespring representations.

Alternatively, there is an isometry scalar matrix {uij}ijCnm × nm such that

This follows from the fact that for two square matrices M and N, M M* = N N* if and only if M = N U for some unitary U.

Completely copositive maps[edit]

It follows immediately from Choi's theorem that Φ is completely copositive if and only if it is of the form

Hermitian-preserving maps[edit]

Choi's technique can be used to obtain a similar result for a more general class of maps. Φ is said to be Hermitian-preserving if A is Hermitian implies Φ(A) is also Hermitian. One can show Φ is Hermitian-preserving if and only if it is of the form

where λi are real numbers, the eigenvalues of CΦ, and each Vi corresponds to an eigenvector of CΦ. Unlike the completely positive case, CΦ may fail to be positive. Since Hermitian matrices do not admit factorizations of the form B*B in general, the Kraus representation is no longer possible for a given Φ.

See also[edit]


  • M.-D. Choi, Completely Positive Linear Maps on Complex Matrices, Linear Algebra and its Applications, 10, 285–290 (1975).
  • V. P. Belavkin, P. Staszewski, Radon-Nikodym Theorem for Completely Positive Maps, Reports on Mathematical Physics, v.24, No 1, 49–55 (1986).
  • J. de Pillis, Linear Transformations Which Preserve Hermitian and Positive Semidefinite Operators, Pacific Journal of Mathematics, 23, 129–137 (1967).